Hardy inequalities for the Heisenberg Laplacian on convex bounded polytopes


  • Bartosch Ruszkowski




We prove a Hardy-type inequality for the gradient of the Heisenberg Laplacian on open bounded convex polytopes on the first Heisenberg group. The integral weight of the Hardy inequality is given by the distance function to the boundary measured with respect to the Carnot-Carathéodory metric. The constant depends on the number of hyperplanes, given by the boundary of the convex polytope, which are not orthogonal to the hyperplane $x_3=0$.


Aermark, L. and Laptev, A., Hardy's inequality for the Grushin operator with a magnetic field of Aharanov-Bohm type, Algebra i Analiz 23 (2011), no. 2, 1–8. https://doi.org/10.1090/S1061-0022-2012-01193-3

D'Ambrozio, L., Some Hardy inequalities on the Heisenberg group, Differ. Uravn. 40 (2004), no. 4, 509–521, 575. https://doi.org/10.1023/B:DIEQ.0000035792.47401.2a

Ancona, A., On strong barriers and an inequality of Hardy for domains in $mathbf{R}^n$, J. London Math. Soc. (2) 34 (1986), no. 2, 274–290. https://doi.org/10.1112/jlms/s2-34.2.274

Avkhadiev, F. G. and Laptev, A., Hardy inequalities for nonconvex domains, in “Around the research of Vladimir Maz'ya. I”, Int. Math. Ser. (N. Y.), vol. 11, Springer, New York, 2010, pp. 1--12. https://doi.org/10.1007/978-1-4419-1341-8_1

Avkhadiev, F. G. and Wirths, K.-J., Unified Poincaré and Hardy inequalities with sharp constants for convex domains, ZAMM Z. Angew. Math. Mech. 87 (2007), no. 8-9, 632–642. https://doi.org/10.1002/zamm.200710342

Calin, O., Chang, D.-C., and Greiner, P., Geometric analysis on the Heisenberg group and its generalizations, AMS/IP Studies in Advanced Mathematics, vol. 40, American Mathematical Society, Providence, RI; International Press, Somerville, MA, 2007.

Capogna, L., Danielli, D., Pauls, S. D., and Tyson, J. T., An introduction to the Heisenberg group and the sub-Riemannian isoperimetric problem, Progress in Mathematics, vol. 259, Birkhäuser Verlag, Basel, 2007.

Danielli, D., Garofalo, N., and Phuc, N. C., Inequalities of Hardy-Sobolev type in Carnot-Carathéodory spaces, in “Sobolev spaces in mathematics. I”, Int. Math. Ser. (N. Y.), vol. 8, Springer, New York, 2009, pp. 117--151. https://doi.org/10.1007/978-0-387-85648-3_5

Davies, E. B., A review of Hardy inequalities, in “The Maz'ya anniversary collection, Vol. 2 (Rostock, 1998)'', Oper. Theory Adv. Appl., vol. 110, Birkhäuser, Basel, 1999, pp. 55--67.

Garofalo, N. and Lanconelli, E., Frequency functions on the Heisenberg group, the uncertainty principle and unique continuation, Ann. Inst. Fourier (Grenoble) 40 (1990), no. 2, 313–356.

Goldstein, J. A. and Kombe, I., The Hardy inequality and nonlinear parabolic equations on Carnot groups, Nonlinear Anal. 69 (2008), no. 12, 4643–4653. https://doi.org/10.1016/j.na.2007.11.020

Gromov, M., Carnot-Carathéodory spaces seen from within, in “Sub-Riemannian geometry”, Progr. Math., vol. 144, Birkhäuser, Basel, 1996, pp. 79--323.

Hoffmann-Ostenhof, M., Hoffmann-Ostenhof, T., and Laptev, A., A geometrical version of Hardy's inequality, J. Funct. Anal. 189 (2002), no. 2, 539–548. https://doi.org/10.1006/jfan.2001.3859

Larson, S., Geometric Hardy inequalities for the sub-elliptic Laplacian on convex domains in the Heisenberg group, Bull. Math. Sci. 6 (2016), no. 3, 335–352. https://doi.org/10.1007/s13373-016-0083-4

Luan, J.-W. and Yang, Q.-H., A Hardy type inequality in the half-space on $Bbb R^n$ and Heisenberg group, J. Math. Anal. Appl. 347 (2008), no. 2, 645–651. https://doi.org/10.1016/j.jmaa.2008.06.048

Marcus, M., Mizel, V. J., and Pinchover, Y., On the best constant for Hardy's inequality in $bold R^n$, Trans. Amer. Math. Soc. 350 (1998), no. 8, 3237–3255. https://doi.org/10.1090/S0002-9947-98-02122-9

Marenich, V., Geodesics in Heisenberg groups, Geom. Dedicata 66 (1997), no. 2, 175–185. https://doi.org/10.1023/A:1004916117293

Monti, R., Some properties of Carnot-Carathéodory balls in the Heisenberg group, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 11 (2000), no. 3, 155–167.

Monti, R. and Rickly, M., Geodetically convex sets in the Heisenberg group, J. Convex Anal. 12 (2005), no. 1, 187–196.

Monti, R. and Serra Cassano, F., Surface measures in Carnot-Carathéodory spaces, Calc. Var. Partial Differential Equations 13 (2001), no. 3, 339–376. https://doi.org/10.1007/s005260000076

Niu, P., Zhang, H., and Wang, Y., Hardy type and Rellich type inequalities on the Heisenberg group, Proc. Amer. Math. Soc. 129 (2001), no. 12, 3623–3630. https://doi.org/10.1090/S0002-9939-01-06011-7

Opic, B. and Kufner, A., Hardy-type inequalities, Pitman Research Notes in Mathematics Series, vol. 219, Longman Scientific & Technical, Harlow, 1990.

Xiao, Y.-X., An improved Hardy type inequality on Heisenberg group, J. Inequal. Appl. (2011), 2011:38, 8. https://doi.org/10.1186/1029-242X-2011-38

Yang, Q.-H., Hardy type inequalities related to Carnot-Carathéodory distance on the Heisenberg group, Proc. Amer. Math. Soc. 141 (2013), no. 1, 351–362. https://doi.org/10.1090/S0002-9939-2012-11322-X




How to Cite

Ruszkowski, B. (2018). Hardy inequalities for the Heisenberg Laplacian on convex bounded polytopes. MATHEMATICA SCANDINAVICA, 123(1), 101–120. https://doi.org/10.7146/math.scand.a-105218